COVID-19

Schools suffering from vaccine side effects

Temporary side effects from COVID vaccines are causing a headache for some local school districts.

Vaccines are safe and effective, but that doesn’t mean they come without side effects. People who have had the COVID-19 vaccine have reported symptoms such as fatigue, chills, and fever, especially following the second dose. Those symptoms usually go away within a day or two.

As vaccination efforts ramp up amongst teachers in Kalamazoo County, those symptoms are having a disruptive effect on schooling.

Sign up for our daily newsletter

A weekday morning email roundup of Kalamazoo stories and events.

According to WWMT, the St. Augustine Cathedral School closed last Friday. Several teachers called in sick and administrators didn’t have enough substitutes to cope.

The impromptu sick day was prompted by teachers who had been vaccinated the day before.

Some districts are incorporating a recovery day into their vaccine planning.

Portage Public Schools plans to cancel in-person classes on Thursday. That’s to give teachers, who will be inoculated the day before, a chance to recover from any side effects they may experience.

The good news is the side effects are temporary, and so is their effect on schooling. Even better, a little illness after injection is a sign the vaccine is working.

“These effects, the normal effects of your body reacting to a vaccine are really a good demonstration that your body is gearing to fight an infection and that it’s gearing up to fight that infection in the future,” said Dr. Aaron Lane-Davies, chief of quality for Bronson Medical Group.

You can read more here.

The average story costs NowKalamazoo $400 to produce. Donate to fund stories like this.